Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 58, NWS Norman, OK

June 19, 1998Garfield County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 19, 1998, 6:54 PM CDT for Garfield County, Oklahoma. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 6:54 PM CDT (23:54 UTC)
Expired
Jun 19, 1998, 7:30 PM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Garfield County, OK

The radar

The Vance AFB radar (KVNX), 40 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 7:30 PM CDTHail 2.75Breckinridge, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-416 J/kg
Mixed-layer LCL
2260 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 192354 RRA
TOROKC
OKC047-200030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
654 PM CDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     GARFIELD COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 730 PM CDT

* AT 654 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED 2 MILES NORTH OF ENID...MOVING EAST-NORTHEAST AT 10 MILES   
  PER HOUR.

* LOCATIONS IN THE WARNING INCLUDE KREMLIN...NORTH ENID AND 
BRECKINRIDGE.

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN I~NTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3648 9798 3632 9783 3650 9753 3660 9777

MMT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 19, 3:30 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 19, 3:30 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT FRI JUN 19 1998

CU BUBBLING ACROSS WRN ZONES ATTM.  SUSPECT THAT WEAK BOUNDARIES
STILL LINGER AND WITH ADAS CAPES >= 3000 J/KG ACROSS MUCH OF
FA...CANNOT RULE OUT ISOLATED CONVECTION THIS EVENING.  UPPER RIDGE
TRIES TO BUILD IN OVER THE WEEKEND.  BUT FA REMAINS LARGELY ON THE
EDGE OF THE RIDGE WITH SHORT WAVES MOVING THROUGH RELATIVELY ZONAL
FLOW.  WILL LEAVE LOW POPS THROUGH MONDAY.  BY TUESDAY RIDGE SHOULD
BE STRONG ENOUGH TO INHIBIT CONVECTION.

FCSTID = 10
OKC   74  99  74  94 /  20  20  20  20
HBR   73 101  73  94 /  20  20  20  20
SPS   74 105  73  95 /  20  20  20  20
GAG   70 100  67  93 /  20  20  20  20
PNC   74  99  73  94 /  20  20  20  20
DUA   75  99  74  95 /  20  20  20  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Jun 19, 6:19 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    1 N ENID                  OK   2.75 INCH HAIL
06/19/98   GARFIELD

TL
Local storm report, Jun 19, 6:19 PM CDT, 35 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
619 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    1 N ENID                  OK   2.75 INCH HAIL
06/19/98   GARFIELD

TL
Local storm report, Jun 19, 6:43 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 W ENID                  OK   1.75 INCH HAIL
06/19/98   GARFIELD

0602 PM    LAKE KEMP                 TX   .75 INCH HAIL
06/19/98   BAYLOR

0605 PM    LAKE KEMP                 TX   1.00 INCH HAIL
06/19/98   BAYLOR

0613 PM    9E DAVIDSON               OK   .85 INCH HAIL
06/19/98   TILLMAN

0642 PM    CHATTANOOGA               OK   1.00 INCH HAIL
06/19/98   TILLMAN

0547 PM    8 N MABELE                TX   .75 INCH HAIL
06/19/98   BAYLOR

CW
Local storm report, Jun 19, 6:43 PM CDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
643 PM CDT FRI JUN 19 1998

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    1 W ENID                  OK   1.75 INCH HAIL
06/19/98   GARFIELD

0602 PM    LAKE KEMP                 TX   .75 INCH HAIL
06/19/98   BAYLOR

0605 PM    LAKE KEMP                 TX   1.00 INCH HAIL
06/19/98   BAYLOR

0613 PM    9E DAVIDSON               OK   .85 INCH HAIL
06/19/98   TILLMAN

0642 PM    CHATTANOOGA               OK   1.00 INCH HAIL
06/19/98   TILLMAN

0547 PM    8 N MABELE                TX   .75 INCH HAIL
06/19/98   BAYLOR

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:28 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens47 min
Jun 18, 7:43 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray47 min
Jun 18, 8:12 PM CDTSevere Thunderstorm WarningOUNJefferson48 min
Jun 18, 8:26 PM CDTSevere Thunderstorm WarningOUNCarter49 min
Jun 18, 8:30 PM CDTFlash Flood WarningOUNCarter, Jefferson2 hr
Jun 18, 8:45 PM CDTSevere Thunderstorm WarningOUNLove45 min
Jun 18, 8:59 PM CDTSevere Thunderstorm WarningOUNJefferson46 min
Jun 18, 9:15 PM CDTSevere Thunderstorm WarningOUNCarter45 min
Jun 18, 9:31 PM CDTSevere Thunderstorm WarningOUNLove44 min
Jun 18, 9:45 PM CDTSevere Thunderstorm WarningOUNJefferson45 min
Jun 18, 9:50 PM CDTFlash Flood WarningOUNLove115 min
Jun 18, 10:14 PM CDTSevere Thunderstorm WarningOUNLove46 min
Jun 18, 10:29 PM CDTSevere Thunderstorm WarningOUNJefferson46 min
Jun 18, 10:30 PM CDTFlash Flood WarningOUNJefferson2 hr
Jun 18, 11:16 PM CDTSevere Thunderstorm WarningOUNStephens44 min
Jun 19, 12:00 AM CDTSevere Thunderstorm WarningOUNStephens45 min
Jun 19, 12:42 AM CDTSevere Thunderstorm WarningOUNStephens48 min
Jun 19, 5:22 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble38 min
Jun 19, 5:43 PM CDTSevere Thunderstorm WarningOUNGarfield47 min
Jun 19, 5:52 PM CDTSevere Thunderstorm WarningOUNTillman58 min
Jun 19, 6:15 PM CDTSevere Thunderstorm WarningOUNKay45 min
Jun 19, 6:26 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian49 min
Jun 19, 6:30 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant30 min
Jun 19, 6:59 PM CDTSevere Thunderstorm WarningOUNComanche31 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.